Nebraska, 2003Flash Flood in Nebraska, September 9, 2003
September 9, 2003 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 9, 1:35 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Sep 9, 1:35 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT TUE SEP 9 2003
LOTS TO CONSIDER TODAY...WITH THE CHANCE FOR RAIN AND THUNDERSTORMS
THIS AFTERNOON THROUGH THURSDAY.
BAND OF RAIN LIFTING NORTHEAST OVER FAR EASTERN CWA EARLY THIS
AFTERNOON AS VORT LOBE ASSOCIATED LIFTS NORTH OVER THE WESTERN HIGH
PLAINS. NEW SURGE OF ENERGY LIFTING INTO CENTRAL PLAINS WITH 250MB
PROFILERS SHOWING NICE DIVERGENCE SETTING UP OVER NEBRASKA. PRECIP
OVER NEBRASKA APPEARS TO BE COINCIDENT WITH LOW LEVEL THETA
FORCING...WHICH LIFTS NORTH THIS EVENING...THEN REESTABLISHES AGAIN
OVERNIGHT. WILL INCREASE POPS ACROSS THE CWA TO GO MORE IN LINE WITH
GUIDANCE OR ABOVE TONIGHT THROUGH THURSDAY AS WAVE MOVING ONTO
WESTERN U.S. VERY IMPRESSIVE. AXIS OF MAX PWAT VALUES REMAIN ACROSS
CWA THROUGH THURSDAY NIGHT. MOST AREAS WILL SEE 60 TO 100 POPS
DURING THIS TIME. SHOULD ALSO SEE A DECENT CHANCE OF A WIDESPREAD
HALF AND INCH TO INCH AND A HALF OF RAINFALL AS BOUNDARY SLOW TO
PUSH EAST DURING THIS TIME. STRONGER NORTHERN STREAM WAVE WILL MOVE
ONTO THE NORTHERN PLAINS LATE THURSDAY...HELPING PUSH ALONG THE
FRONT AND BRING IN COOLER TEMPERATURES. WILL BE LEANING TOWARDS
SLOWER ETA SOLUTION AS NORTHWARD MOVING UPPER LEVEL ENERGY SHOULD
LEAVE NOT DRIVE BOUNDARY TOO QUICKLY EAST.
IN THE LATTER PERIODS...MODELS SUGGESTING A COOL DOWN FOR THE
WEEKEND WITH REBOUNDING TEMPERATURES DURING THE BEGINNING OF THE
WORKWEEK. ALSO KEEPING POPS IN FOR SATURDAY AS MID LEVEL BOUNDARY
COULD SERVE TO FOCUS A FEW SHOWERS AS WELL AS SIGNIFICANT CLOUD
COVER.
.FSD...NONE
08
Hazardous weather outlook, Sep 9, 10:22 AM CST, 7 hours 51 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT TUE SEP 09 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THE BEST CHANCES FOR SHOWERS AND AN ISOLATED THUNDERSTORM WILL
MAINLY BE ALONG AND EAST OF INTERSTATE 29 THIS AFTERNOON...AS THE
FIRST IN A SERIES OF UPPER AIR DISTURBANCES MOVES SLIGHTLY
EASTWARD. A SECOND DISTURBANCE WILL MOVE UP FROM CENTRAL NEBRASKA
OVERNIGHT TONIGHT...GIVING ANOTHER DECENT CHANCE FOR SHOWERS AND
A FEW THUNDERSTORMS OVER THE AREA. WITH THE AMOUNT OF CLOUD COVER
AROUND...HEATING WILL BE MINIMIZED TODAY NOT GIVING A GOOD SEVERE
WEATHER THREAT AT ALL. THE BEST CHANCE FOR HEATING AND
INSTABILITY THIS AFTERNOON WILL BE AROUND THE CHAMBERLAIN
AREA...BUT OVERALL CHANCES FOR RAIN IN THAT AREA ARE NOT REAL
GOOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A VERY STRONG AND LARGE UPPER AIR DISTURBANCE WILL CONTINUE TO
AFFECT THE ENTIRE AREA WEDNESDAY THROUGH THURSDAY MORNING. A
SLIGHT RISK OF SEVERE WEATHER IS POSSIBLE ACROSS THE CHAMBERLAIN
VICINITY ON WEDNESDAY...WHERE SOME HEATING MAY MATERIALIZE
DESTABILIZING THE ATMOSPHERE. BUT FROM THE JAMES VALLEY AND
EASTWARD...PLENTY OF CLOUD COVER IS ANTICIPATED MINIMIZING THE
SEVERE WEATHER THREAT THROUGH STABILIZATION. HEAVY RAIN COULD BE
A THREAT EAST OF THE JAMES VALLEY WEDNESDAY NIGHT...AHEAD OF THE
VERY SLOWLY EASTWARD ADVANCING COLD FRONT. THE ATMOSPHERE WILL BE
PLENTY SATURATED BY THEN. HOWEVER WITH THE RECENT DRY
CONDITIONS...FLOODING SHOULD NOT BE A SERIOUS CONCERN AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Dixon
- When
- September 9, 6:13 PM CST to 8:00 PM CST
- Where
- Dixon County, 6 mi NW of Martinsburg
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Heavy rainfall of 3 to 5 inches caused a rapid overflow of a small creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 9, 2003$1.1 million · 1.75 in hail · 5 events
- Flash Flood in Utah, September 9, 2003$1.0 million · 1 event
- Hail in Nebraska, September 9, 2003$110,000 · 1.25 in hail · 3 events
- Hail in Colorado, September 9, 2003$112,000 · 1.5 in hail · 1 event
- Damaging Wind in New Mexico, September 9, 20034 injured · 1 event
- Flash Flooding and Hail in Texas, September 9, 2003$20,000 · 1.75 in hail · 18 events
- Hail in Colorado, September 9, 2003$35,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, September 9, 2003$20,000 · 3 events
- Flash Flood in Colorado, September 9, 2003$20,000 · 1 event
- Hail in Kansas, September 9, 20031.75 in hail · 13 events
- Hail in Kansas, September 9, 20032.75 in hail · 10 events
- Hail in Oklahoma, September 9, 20031 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337457.